Please Help me! Taking Finasteride and SSRI at the same time- how to avoid PFS, PSSD?

ssri
finasteride
erectile-dysfunction
pssd
#1

I don’t know if this is the right place to post this but I need help.

I’m 24 years old. I’ve been on finasteride for 4 years and an SSRI (first Zoloft, now Effexor) for about 4 years and 4 months. Currently I have total loss of sexual function. No libido, genital anesthesia, ED, anorgasmia, sexual anhedonia (no pleasure during ejaculation), watery semen, weak ejaculation, loss of morning wood. I’ve also experienced retrograde ejaculation lately. Why haven’t I gotten off the drugs sooner? Denial and idiocy. I didn’t want to believe that my symptoms were drug induced, so I rationalized why I was still taking them. Also I was stressed as hell in college so I blamed all my symptoms on my state of mind rather than the drugs.

After I got out of school last year I started paying more attention to my body and realized that the problems weren’t going away. I started doing research on side effects, PSSD, and PFS and became horrified. The fact that I’m on two drugs that cause persistent sexual dysfunction only confounds the problem. I don’t really know which drug is the culprit (or if both are) since I got on them roughly the same time, and didn’t pay much attention to my body and symptoms until the past year. Just kept pushing it away and focusing on other things. Stupid I know.

The only thing I can conclusively point to finasteride is watery semen, weak ejaculation. I remember when I was on Zoloft only I experienced some ED but my ejaculations were still strong and semen was thick and white. This was the first 2 months or so starting SSRI treatment. The first few months on finasteride my libido was still strong and I still had pleasure during ejaculation.

The past years in between then have been a blur. All I can say is that after a certain time period of being on both an SSRI and finasteride I lost my sexuality. The switch from Zoloft to Effexor seemed to cause an increase in genital numbness but it is hard to say.

Why I am still taking them? Fear and ignorance. On the limited research I’ve done it seems like tapering off either drug incorrectly or too quickly can put the body into “shock” which may cause PSSD or PFS. I’m afraid that I’ll permanently mess myself up or if I already have.

Also I don’t know which drug to taper first. Finasteride? Effexor? Is there any way I can minimize my chances of getting PSSD or PFS? I wanted to come here first to get some input because at this point I don’t trust my doctors. They are completely ignorant on both PSSD and PFS and my psychiatrist even suggested that the sexual problems are from ongoing anxiety issues (the reason I got on an SSRI in the first place). Prior to any medication I didn’t have sexual problems, even when I had bad anxiety.

Losing my sexuality has thrown me into depression. Id trade anxiety for restored sexual function any day. I would be grateful for any advice on how to get out of the mess I’m in. I know I should get off the drugs but I want to do it in the safest way possible.

1 Like
#2

Hey man, just want to say that I know exactly the situation you are in. I’m 27 now and took fin when I was 20 and Paxil when I was 22. I can say in my case specifically that finasteride is the sole cause of all my symptoms since I was on that for a year and experienced all my symptoms before even touching an ssri.

If I were you I would stop the finasteride first. You can try to taper off by switching to one pill every other day or something like that, but from what I have read the half life of the drug is pretty long so I’m not sure how effective this method is. But what I know for sure is that you’re going to want to stop taking the drug as soon as is possible for you.

With respect to the SSRI, I would not go off of it without first meeting with your doctor and discussing a plan for this. I’m not aware of your mental situation or the reason you take the ssri so stopping abruptly could make your mental state worse. Furthermore some of these drugs have such a short half life that stopping abruptly could cause withdrawal symptoms so it’s best to work with a doctor for this. I would recommend talking to your doctor about Wellbutrin, which is an antidepressant a lot of us on here agree has a much safer profile and has been shown to increase libido in some people.

I’m close to your age and suffer many of the same symptoms. Sadly I still lack a libido and feel no pleasure when I ejaculate almost 7 years after stopping the drug but I have seen little improvements here and there and don’t believe it to be permanent damage. Just need to figure out what’s happened to us first which is what research is currently investigating.

With that said you still have a lot of hope to fully recover once you stop taking the finasteride even though it could take weeks to months from stopping. I would just figure out a game plan as soon as possible to maximize your chances at a recovery.

Edit- I just saw that you mention anxiety as a main reason for ssri use. Some people can get worse anxiety from taking Wellbutrin, although my doctor prescribed both wellbutrin and the lowest possible dose (.5mg) of clonazepam for my anxiety and panic attacks and it seemed to do the trick.

#3

I appreciate the reply, sorry you are going through that I hope you will recover fully! I think I’ll start with finasteride and talk to my psychiatrist about weaning off Effexor. I’ll ask her about Wellbutrin. My anxiety is bad but ironically my anxiety is just as bad on effexor since I’m so worried about sexual side effects all the time.

#4

You absolutely should get off both drugs - if you can.

There is no consensus on what the best way is to quit Finasteride. I have advocated tapering before but that’s not based on much. At any case, you can just quit cold turkey.

You cannot quit SSRIs cold turkey even if you wanted to. It is extremely dangerous and I am not talking about PSSD. One needs to taper off - often times over many years. In your case you have been on the drug for 4 years, so I would taper off over 18 months. You could do it faster if you are doing OK at each lower dose. You can lower the dose at the following steps (fractions of standard dose): 3/4, 1/2, 3/8, 1/4, 1/8, 1/16. Prepare for a rough ride. Check out survivingantidepressants.org too.

Your psychiatrist doesn’t know (and more importantly, doesn’t want to know) anything about this and you cannot rely on them about this process. Needless to say, you cannot expect a psychiatrist to tell you that you need to be off psychiatric drugs. After all, you have a life-long mental illness and you need to be maintained on psychiatric drugs for life, right?

P.S. Like you, I was on both SSRIs and Finasteride only for much longer, 10 years. I still can’t decide which drug did more damage to my life.

#5

If it was me I’d start tapering down off both drugs and do it slowly so my body can adjust. I’d probably want to be off both drugs in a few months. I’d quit the SSRI first and Fin second. This is not medical advice. Try not to worry about any of your current symptoms - focus on getting off those drugs and give yourself time to recover. You are aware of what’s happening and doing something about it, that’s positive. GL

#6

Do you have any personal experience withdrawing from psychiatric drugs, have you witnessed others doing it, or have you read anything on the topic?

1 Like
#7

I’ve withdrawn 5/6 times from psychiatric drugs. I lowered my dosages gradually over 4-5 weeks same as the fractions you posted. This was better than just stopping them as per my GPs advice. I’ve not taken these drugs in the past few years and won’t again.

#8

It’s been years. You already have PFS.